Hail, Manistee
- When
- April 15, 6:30 PM EST
- Where
- Manistee County, Wellston
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.217, -85.950
An isolated thunderstorm produced a report of severe hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS APX wrote it up.
An isolated thunderstorm produced a report of severe hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Apr 15, 3:15 PM EST, 3 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 415 PM EDT TUE APR 15 2003 SURFACE ANALYSIS REVEALING FRONTAL BOUNDARY BEGINNING TO MAKE SOME SOUTHERN PROGRESS...NOW BEGINNING TO MAKE INROADS INTO THE FAR NORTHERN LOWER COUNTIES (ALTHOUGH CIU AND ANJ STILL REPORTING TEMPS IN THE MID 60S. SOUTH OF THE FRONT...TEMPS HAVE WARMED TO THE UPPER 70S AND LOWER 80S AS EXPECTED AND SOME SURFACE BASED CAPE NOW BEGINNING TO INCREASE OVER LOWER MICHIGAN. FORECAST ISSUES IN THE SHORT TERM REVOLVE AROUND PRECIP CHANCES AS WELL AS TYPE AS THE COLDER AIR SLIPS INTO NORTHERN MICHIGAN OVERNIGHT. TONIGHT...BOUNDARY WILL CONTINUE TO SLIP SOUTH THROUGH LOWER MICHIGAN INTERACTING WITH WEAK SURFACE BASED INSTABILITY OVER THE AREA. THIS COMBINED WITH WEAK SYNOPTIC FORCING STILL OVER THE REGION MAY PROVIDE FOCUS FOR SCT SHOWERS AND THUNDERSTORMS OVER LOWER MICHIGAN THIS EVENING AND MAINLY JUST RAIN SHOWERS IN E UPPER MI. THEN...BULLSEYE OF FRONTOGENESIS NORTH OF LAKE SUPERIOR PROGGED TO INCREASE SUBSTANTIALLY LATE THIS EVENING AND OVERNIGHT...AS UPPER WAVE OVER THE SW CONUS BEGINS TO MIGRATE INTO THE PLAINS. RESULTING FORCING INTERACTS WITH STRONG BAROCLINIC ZONE OVER THE GREAT LAKES TO DEVELOP WIDESPREAD AREA OF PRECIP FROM WI EASTWARD INTO E UPPER MI AND FAR NORTHERN LOWER MICHIGAN TONIGHT. MODEL SOUNDINGS SUPPORT MAINLY A RAIN THROUGH MUCH OF THE NIGHT. SURFACE TEMPS WILL START WARM AND LIKELY REMAIN ABOVE FREEZING THROUGH THE NIGHT. THUS... APPEARS THAT FREEZING RAIN THREAT VERY MINIMAL FOR THE OVERNIGHT HOURS. HOWEVER...COLD AIR WILL BEGIN TO SAG INTO THE NORTHERN PART OF THE CWA LATE TONIGHT WITH A CHANGEOVER TO SLEET AND SNOW IN E UPPER AND FAR NORTHERN LOWER LATE. THINK THAT THE CHANGEOVER WILL OCCUR VERY LATE (CLOSE TO 6AM) SO THAT VERY LITTLE LITTLE SNOW ACCUMULATIONS WILL OCCUR BEFORE THEN. SEVERE WEATHER POTENTIAL...VERY STEEP MID LEVEL LAPSE RATES WILL REMAIN ACROSS THE REGION THIS EVENING. HOWEVER SURFACE MOISTURE HAS REMAINED ON THE MARGINAL SIDE (AROUND 50 FOR A TOP END) ONLY GENERATING 1000 J/KG SURFACE BASED CAPE. SO INSTABILITY REMAINS SOMEWHAT MARGINAL. STRONGEST DEEP LAYER SHEAR (>50KTS) SUPPORTING STORM ORGANIZATION ALSO RESIDES MAINLY ALONG AND BEHIND THE FRONT BUT MAY TRY AND OVERSPREAD INSTABILITY AXIS OVER THE CENTRAL AND SOUTHERN PORTION OF THE CWA LATE THIS AFTERNOON AND EARLY THIS EVENING AS THE FRONT PRESSES SOUTHWARD. WIDESPREAD ORGANIZED SEVERE WEATHER NOT ANTICIPATED ATTM (IN LINE WITH SPC SWODY1). BUT WITH WET BULB ZERO HEIGHTS 10K FEET AND STRONG WIND FIELDS ALOFT AND DEEP LAYER SHEAR INCREASING ALONG AND BEHIND THE FRONT...MAY HAVE A WINDOW OF OPPORTUNITY EARLY THIS EVENING ACROSS NORTHERN LOWER MI FOR SOME ORGANIZED STORMS PRODUCING ISOLATED SEVERE HAIL OR SEVERE WINDS. MUCH COLDER AIR WILL CONTINUE TO PRESS SOUTH WEDNESDAY. 12Z MODEL SOUNDINGS SUGGEST THAT PRECIPITATION WILL ALREADY HAVE CHANGED OVER TO SNOW/SLEET ACROSS THE NORTH...BEFORE DRIER AIR ASSOCIATED WITH CANADIAN HIGH PRESSES SOUTH AND ENDS MOST PRECIPITATION. ACROSS THE FAR SOUTH...SURFACE TEMPERATURES WILL REMAIN ABOVE FREEZING AT MOST PLACES THROUGH THE DAY...SUPPORTING MOSTLY RAIN (CATEGORICAL POPS). ALTHOUGH ENOUGH COLD AIR WILL SPREAD INTO AREAS IN THE CAD-HTL-OSC TIER TO SUPPORT SOME FREEZING RAIN AND SLEET IN THE AFTERNOON. IN CENTRAL COUNTIES...WHERE QPF WILL BE THE HIGHEST...PRECIPITATION SHOULD TRANSITION TO FREEZING RAIN FOR A PERIOD IN THE MORNING...THEN TO SLEET AND SNOW IN THE AFTERNOON...BEFORE DRIER AIR PUSHES MOST PRECIP TO THE SOUTH BY MID OR LATE AFTERNOON. IN ALL AREAS...INSUFFICIENT QPF...CHANGING PRECIP TYPES AND LIMITED DURATION OF PRECIP ACROSS THE NORTH (AS DRIER AIR PRESSES SOUTH) WILL COMBINE TO PRECLUDE ANY HEADLINES (WATCHES) FOR WEDNESDAY IN THIS PACKAGE. WEDNESDAY NIGHT...COLDER AIR WILL PRESS INTO THE SOUTH...TURNING RAIN TO FREEZING RAIN AND SLEET AS UPPER LOW PUSHES EAST OUT OF THE CENTRAL PLAINS. HOWEVER...QPF/ASSOCIATED ICE ACCUMULATION POTENTIAL IS HIGHLY UNCERTAIN...12Z ETA IS QUITE AGGRESSIVE (0.25 TO 0.50 INCH ACROSS THE SOUTH) WHILE THE 12Z GFS SQUEEZES MOIST BAND BETWEEN DRY AIR PRESSING FROM THE NORTH AND WRAPPING INTO SYSTEM FROM THE SOUTH. WHILE SOME POTENTIAL EXISTS FOR SIGNIFICANT ICE ACCUMULATION ACROSS THE SOUTH WEDNESDAY NIGHT INTO THURSDAY MORNING...CHANCE FOR MINOR ACCUMULATION IS TOO HIGH TO JUSTIFY A WATCH IN THIS PACKAGE. THURSDAY...SHORTWAVE PUSHING INTO WESTERN LAKES WILL ATTEMPT TO PHASE WITH TROUGH MOVING INTO OHIO VALLEY...AND THIS WILL PULL ADDITIONAL MOISTURE NORTH INTO THE FORECAST AREA...INCLUDING THE EASTERN UP (WHERE PRECIP WILL END FOR A PERIOD STARTING WEDNESDAY AFTERNOON). ACROSS THE SOUTH...ONCE TEMPERATURES RECOVER TO ABOVE FREEZING THURSDAY...TEMPERATURES WILL REMAIN STEADY OR EVEN RISE A FEW DEGREES THURSDAY NIGHT...SUPPORTING ALL RAIN. HOWEVER...ACROSS THE CENTRAL/NORTH (ESPECIALLY INTERIOR)...SURFACE TEMPERATURES WILL REMAIN BELOW FREEZING WHILE WARMER AIR SPREADS IN ALOFT...CREATING CONDITIONS FAVORABLE FOR FREEZING RAIN. AGAIN...QPF IS UNCERTAIN...BUT POTENTIAL EXISTS FOR SIGNIFICANT ICING ACROSS THE NORTHERN HALF OF THE FORECASTS AREA LATE THURSDAY AND THURSDAY NIGHT. THEN...DRIER AIR WILL FILTER IN THE REGION FRIDAY...WITH PRECIPITATION TAPERING TO SHOWERS. LOW PRESSURE WILL SLOWLY MOVE THROUGH THE CENTRAL/WESTERN LAKES THIS WEEKEND/EARLY NEXT WEEK. UNCERTAINTY EXISTS CONCERNING TIMING OF ONSET OF PRECIP...0Z GFS/12Z (14TH) EUROPEAN SUGGEST MOISTURE WILL OVERSPREAD THE REGION FAIRLY QUICKLY SATURDAY...WHILE 0Z CANADIAN/UKMET SOLUTIONS HOLD RIDGING/DRY AIR IN PLACE LONGER...WITH PRECIP HOLDING OFF UNTIL SATURDAY NIGHT OR SUNDAY. GIVEN POSITION OF SURFACE HIGH NE OF FORECAST AREA...AND GIVEN LIKELIHOOD THAT UPPER RIDGE WILL BUILD IN ADVANCE OF APPROACHING TROUGH...THIS FORECAST WILL FAVOR A SLOWER SOLUTION...WITH A CHANCE OF RAIN/SHOWERS (AND EVEN THUNDERSTORMS) HOLDING OFF UNTIL SUNDAY. AFTER A COUPLE DAYS OF UNSETTLED WEATHER...RIDGING/DRY AIR WILL SPREAD BACK INTO THE REGION TUESDAY...SO WILL LEAVE TUESDAY FORECAST DRY. HOWEVER...SLOWER EXIT OF TROUGH MAY NECESSITATE LINGERING POPS FOR TUESDAY IN LATER FORECASTS. .APX...NONE. ROWLEY/ADAM
MIZ008-015>036-041-042-161100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 535 PM EDT TUE APR 15 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN UPPER MICHIGAN. .DAY ONE...TONIGHT ISOLATED THUNDERSTORMS STORMS WILL PRODUCE HAIL AND WIND GUSTS EXCEEDING 60 MPH ALONG AND SOUTH OF M-72 THIS EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY A MIX OF SNOW...FREEZING RAIN AND SLEET WILL FALL ALONG AND NORTH OF M-72 WEDNESDAY MORNING...THEN BETWEEN M-32 AND M-55 WEDNESDAY AFTERNOON. FREEZING RAIN IS LIKELY ALONG AND SOUTH OF M-72 WEDNESDAY NIGHT INTO THURSDAY MORNING. THEN...A MIX OF FREEZING RAIN AND SLEET IS LIKELY ACROSS PARTS OF NORTHERN MICHIGAN...ESPECIALLY ACROSS EASTERN UPPER MICHIGAN AND INTERIOR SECTIONS OF NORTHERN LOWER MICHIGAN...THURSDAY AFTERNOON AND THURSDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/APX (ALL LOWER CASE) ROWLEY
The national radar mosaic for the moment the first event began.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2003Every state in 2003This day in weather historyWarnings in Michigan, April 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5347281.